Over-the-Counter Pain Relievers Linked to Heart Problems

Over-the-Counter Pain Relievers Linked to Heart Problems

Widely used over-the-counter pain relievers may significantly increase the risk of atrial fibrillation – an irregular heartbeat — in adults aged 55 and older, according to Dutch researchers.

In a large study reported online in BMJ Open, researchers followed over 8,400 people for 13 years.  At the start of the study, everyone had a normal heart rhythm. By the end, 857 participants (10.2%) had developed atrial fibrillation.

bigstock-Heart-Attack-3185922Researchers found that those who used nonsteroidal anti-inflammatory drugs (NSAIDs) had a much higher risk of atrial fibrillation than those who did not use the pain relievers. The most common NSAIDs are aspirin, ibuprofen and naproxen.

Of the 857 who developed an irregular heartbeat, 261 had never used NSAIDs, while 554 had used NSAIDs in the past, and 42 were currently taking the pain relievers.

“I would really strongly advise that older people be very careful with using these drugs,” said the study’s senior author, Dr. Bruno Stricker, a professor of pharmaceutical-epidemiology at Erasmus University Medical Center in Rotterdam.

“They don’t do anything except relieve pain. Pain is a nuisance, but dying is a nuisance, too,” he told The New York Times.

Participants in the study who were currently using NSAIDs for 15 to 30 days had a 76% greater risk of an irregular heartbeat. Interestingly, current use of NSAIDs for longer than 30 days was not associated with atrial fibrillation, suggesting the increased risk occurs soon after starting treatment and may disappear over time.

The exact cause is unclear, but researchers believe NSAIDs may increase blood pressure and fluid retention, which can affect heart function.  NSAIDS have also been associated with a higher risk for coronary artery disease and heart attack.

A 2013 study published in The Lancet warned that high doses of NSAIDs may increase the risk of heart problems by about a third. In a review of nearly 650 clinical trials involving more than 353,000 patients, researchers found that NSAIDs doubled the risk for heart failure. People on high doses of the drugs also had up to four times greater risk for bleeding ulcers or other significant gastrointestinal problems.

The new Dutch study was based on data from the Rotterdam Study, a long-term investigation of older adults living in the Ommoord district of Rotterdam. The average age of a participant was 69.

“It is possible that NSAIDs play a causal role in the development of atrial fibrillation, as they inhibit cyclooxygenase,” Stricker wrote. “Cyclooxygenase enzymes are expressed in kidney tissue. Inhibition of these enzymes may lead to an increase in blood pressure due to fluid retention, increased peripheral resistance, and attenuation of diuretic and antihypertensive drug effects.”

Another possibility is that NSAID use is a sign of an underlying inflammatory disease that contributes to atrial fibrillation. In that case, NSAID use would not be the cause of a problem but more of a symptom.

Authored by: Pat Anson, Editor

There are 2 comments for this article
  1. Mike Fogarty at 11:44 am

    By the time most of us have reached the point of using opioids for chronic pain we have taken way too many nsaids out of desperation. The best pain doctor I ever had told us to not use them at all any more because they all cause organ damage when used chronically, unlike opioids. My new pain doctor is reducing my opioids and insisting I use nsaids.

  2. David B at 11:24 am

    Dr. Osler said it was a duty of medicine to teach people not to take medications. The side- effects, ADR’s,drug-disease interactions, drug- drug interactions, contaminated medicine, and “rogue” internet pharmacies are cause enough for government to call for more nonpharmacological treatments- to give people a choice.